Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 33, NWS Denver/Boulder, CO

June 28, 20228 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 28, 2022, 1:56 PM MDT for 8 counties in Colorado. It took effect at Jun 29, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2022, 1:56 PM MDT (19:56 UTC)
In effect from
Jun 29, 2022, 11:00 AM MDT
Expired
Jun 29, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS85 KBOU 281956
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
156 PM MDT Tue Jun 28 2022

...Hot and dry conditions combined with winds gusting over 30 mph
are expected across portions of northeast Colorado.

.Temperature near and exceeding 100 degrees will combine with
winds 15-25 mph gusting to 30 mph during the afternoon hours.
Relative Humidity is expected to drop to near 10 percent as well.
Fuels are drying out with every passing day, and are probably not
far from being critical especially if no precipitation occurs in
the next several days.

COZ242-248>251-290400-
/O.UPG.KBOU.FW.A.0024.220629T1700Z-220630T0200Z/
/O.NEW.KBOU.FW.W.0033.220629T1700Z-220630T0200Z/
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
156 PM MDT Tue Jun 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR fire weather zones 242 and 
248-251...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 242, 248, 249, 250 and 251.

* Timing...Critical fire conditions will be possible from late 
  Wednesday morning through early Wednesday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
840 
WWUS85 KBOU 290416
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1016 PM MDT Tue Jun 28 2022

...Hot and dry conditions combined with winds gusting over 30 mph
are expected across portions of northeast Colorado.

.Temperature near and exceeding 100 degrees will combine with
winds 15-25 mph gusting to 35 mph during the afternoon hours. 
Relative humidity is expected to drop to near 10 percent as well. 
Fuels are drying out with every passing day, and are probably not 
far from being critical especially if no precipitation occurs in 
the next several days.

COZ242-248>251-291200-
/O.EXT.KBOU.FW.W.0033.220629T1700Z-220630T0100Z/
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
1016 PM MDT Tue Jun 28 2022

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 7 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 242 AND 248-251...

* Affected Area...Fire Weather Zones 242, 248, 249, 250 and 251.

* Timing...Critical fire conditions will be possible from late 
  Wednesday morning through early Wednesday evening.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
654 
WWUS85 KBOU 291022
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
422 AM MDT Wed Jun 29 2022

...Hot and dry conditions combined with winds gusting over 30 mph
are expected across portions of northeast Colorado.

.Temperatures near and exceeding 100 degrees will combine with
winds 15-25 mph gusting to 35 mph during the afternoon hours.
Relative humidity is expected to drop to near 10 percent as well.
Fuels are drying out with every passing day, and are probably not
far from being critical especially if no precipitation occurs in
the next several days.

COZ244-246-300100-
/O.EXA.KBOU.FW.W.0033.220629T1700Z-220630T0100Z/
Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
422 AM MDT Wed Jun 29 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MORGAN COUNTY,
NORTHERN LOGAN COUNTY, AND ELBERT COUNTY BELOW 6000 FEET...FIRE 
WEATHER ZONES 244 AND 246...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 244 and 246.

* Timing...Critical fire conditions will be possible from late 
  Wednesday morning through early Wednesday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242-248>251-300100-
/O.CON.KBOU.FW.W.0033.220629T1700Z-220630T0100Z/
Northeast Weld County-Logan County-Washington County-
Sedgwick County-Phillips County-
422 AM MDT Wed Jun 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
NORTHEAST PLAINS...FIRE WEATHER ZONES 242, 248, 249, 250 AND
251...

* Affected Area...Fire Weather Zones 242, 248, 249, 250 and 251.

* Timing...Critical fire conditions will be possible from late 
  Wednesday morning through early Wednesday evening.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
151 
WWUS85 KBOU 300055
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
655 PM MDT Wed Jun 29 2022


COZ242-244-246-248>251-300200-
/O.EXP.KBOU.FW.W.0033.000000T0000Z-220630T0100Z/
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
655 PM MDT Wed Jun 29 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR THE
PLAINS OF NORTHEAST AND EAST CENTRAL COLORADO INCLUDING...FIRE 
WEATHER ZONES 242, 246, 247, 248, 249, 250 AND 251...


The Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 28, 10:30 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 10:30 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1030 AM MDT Tue Jun 28 2022

.UPDATE...
Issued at 1030 AM MDT Tue Jun 28 2022
The forecast for today looks on track. Current GOES-16 imagery
shows the first cumulus development over the high terrain at 10
AM. The rest of the area of totally clear and with cloud-layer
flow out of the NW, almost NNW, clouds shouldn't get too far east.
Will keep low PoPs in the mountains for this afternoon given
there is already typical late June cumulus development by 10 AM.
No significant rainfall is expected and the showers that develop
shouldn't move very far east of the mountains. The HRRR is
persistent in developing a weak storm along a weak theta-e
gradient in Washington-Lincoln Elbert after 3 PM. Two of the HREF
members have this as well. But given how dry it is (dewpoints in
the low 30s), will hold off including any PoPs out there despite
a few CAMs generating one. Otherwise, current temperatures are
already in the 80s across many lower elevations, well on our way
to >90 deg below 6,000 ft elevation. The mountain valleys will hit
the mid to upper 70s before weak convection generates cooling
outflows this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM MDT Tue Jun 28 2022

Today will be warm and dry as the ridge axis moves over Colorado.
It will be mostly clear with deep mixing. High temperatures will
reach the low to mid 90s across the plains, 70s and 80s in the
foothills and mountain parks, and 50s and 60s in the mountains. On
the plains, there will be elevated fire weather conditions
through the afternoon as widespread minimum humidity of 10 to 15
percent is coincident with peak gusts 25 to 30 mph in a few areas.
Any critical conditions should be limited in area and duration
and are not currently expected over critical fuels. There should
be enough moisture for isolated showers and storms in the
afternoon and early evening, mostly confined to the high terrain
and producing little to no rainfall.

Tonight, skies will be mostly clear but temperatures should still
be near normal or a bit warm with lows in the 50s and 60s on the
plains and 40s and 50s in the high country. We should be on the
back side of the ridge by morning, as a trough moves in over the
Pacific Northwest and starts to flatten it out a bit as well.

.LONG TERM...(Wednesday through Monday)
Issued at 322 AM MDT Tue Jun 28 2022

The upper ridge of high pressure will flatten a bit on Wednesday
as upper trof moves inland off the Pacific Northwest and moves
into northern Idaho and Montana. The thermal ridge will be over
Colorado as 700mb temperatures rise to around +17c. This will put
high temperatures well into the 90s across lower elevations.
Wednesday looks to be the warmest day of the week.

An upper level trof will move across Colorado late Thursday
afternoon and evening with an increasing chance for showers and
thunderstorms and a bit cooler temperatures. There will be some weak
upward  QG ascent along with trailing jet streak across Northern
Colorado. This will result in likely coverage of showers and
thunderstorms in the mountains and chance coverage across lower
elevations. CAPE values generally in the 400-1000 while
precipitable water values climb to around an inch on the plains.
Appears moisture may be a bit overdone by the models and have
scaled back pops a bit across lower elevations.

For the period of Friday through the 4th of July, the ridge of high
pressure will build but there will be a fair amount of monsoonal
moisture working through Colorado. Temperatures will be seasonal
with highs in the upper 80s to lower 90s across the plains with a
chance of afternoon and evening thunderstorms each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1030 AM MDT Tue Jun 28 2022

VFR through Wednesday. Light winds should eventually come around
to northeast as heating continues midday, but speeds will be
under 10 kts. They should follow a typical diurnal summer pattern
by going more east by late afternoon, then southeast after 6 PM.
Drainage winds will be strong tonight at around 15 kt out of the
SSW at DEN, a little less at APA, and about 12-15 kts out of the
WSW at BJC. On Wednesday there are much better chances of
convection across eastern Colorado, including near the TAF sites,
so gusts fronts are also very possible with rapidly shifting winds
after about 2 PM, with gusts 15-30 kts possible. In the absence
of gust fronts and convection, winds should be south or west
throughout the afternoon 10-15 kts but as mentioned they will
likely change throughout the afternoon/evening with the presence
of one or more gustfronts.

After sunset Wednesday a cool front, probably reinforced by
convective outflow, will shift winds to the north at the TAF sites
and may gust 15-30 kts for a few hours.

&&

.FIRE WEATHER...
Issued at 322 AM MDT Tue Jun 28 2022

Today, the warming trend will continue and it will be a bit drier.
There will be elevated fire weather conditions across the plains
through the afternoon due to widespread minimum humidity 10 to 15
percent. Some areas may also see peak gusts 25 to 30 mph but any
critical conditions should be limited in area and duration and are
not currently expected over critical fuels.

Expect critical fire conditions across portions of the far eastern
plains on Wednesday with low humidities and gusty south to
southwest winds. Will continue the fire weather watch but also add
Washington county with similar conditions expected there. Lower
fire danger expected for Thursday and beyond with increasing
humidities and lower temperatures.

&&

.HYDROLOGY...
Issued at 322 AM MDT Tue Jun 28 2022

There will be an increasing threat of flash flooding over the
fire burn scars from Thursday onwards through the weekend with
increasing moisture.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ242-248>251.

&&

UPDATE...Schlatter
SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...Schlatter
FIRE WEATHER...EJD/Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 28, 10:31 AM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Tue Jun 28 2022

COZ030>051-291645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Tue Jun 28 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be elevated fire weather conditions across much of the
plains this afternoon due to low humidity and breezy winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect critical fire weather conditions across portions of
northeast Colorado on Wednesday with low humidities and gusty
winds. Precipitation will increase in coverage and intensity
again Thursday into the weekend with a limited threat of burn area
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.